Illinois, 2022

Hail and Damaging Wind in Illinois, May 26, 2022

May 26, 2022 · NWS DVN · 2 events in 2 counties and zones

A line of strong to severe thunderstorms moved in from the south through the morning, resulting in sporadic severe weather reports, especially in counties along the Mississippi River. A few reports of large hail and damaging wind gusts were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of strong to severe thunderstorms moved in from the south through the morning, resulting in sporadic severe weather reports, especially in counties along the Mississippi River. A few reports of large hail and damaging wind gusts were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 26, 4:24 AM CST, 6 hours 52 minutes earlier.

Area forecast discussion, May 26, 4:24 AM CST, 6 hours 52 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
524 AM CDT Thu May 26 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 AM CDT Thu May 26 2022

Upper low was near Joplin, MO VCNTY with a stalled frontal
boundary from nw MO to ne IA into central WI. Rainfall amounts
over an inch were measured last evening and this had led to areas
of low stratus and some fog.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 300 AM CDT Thu May 26 2022

Key messages:

1) Marginal (1 of 5) risk for severe storms east.

2) Warm again especially in our east.

3) Showers and thunderstorms likely late afternoon into evening.

Today: Upper low will track across the MO Ozarks to southern IN by
12z Friday. Spokes of PVA will rotate around this low and produce
off and on showers and thunderstorms. The better coverage will be
found roughly our eastern half of the cwa and in the afternoon and
evening. SPC has a marginal (1 of 5) risk for severe storms but
the shear and SRH is not as good as yesterday. However, there is
still sufficient shear and SBCAPE is progged at 2500 J/kg
especially roughly along and east of the MS River. The main risk
today appears to be localized damaging wind. Highs will range from
the mid 70s east to the mid to upper 60s west.

Tonight: With the upper low tracking farther east the showers and
storms will also gradually diminish or end from west to east
overnight. This also means the front will be pushing across the
cwa turning winds northerly with the frontal passage. Lows will be
mainly in the lower to mid 50s.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 300 AM CDT Thu May 26 2022

Key Messages:

1.  Summer like weather through the period.
2. Cold Front midweek will bring chances for pops to area.

Discussion:

Guidance coming in suggesting the entire holiday weekend looks dry.
There remains some low chances for pops overnight with potential
nocturnal convection north of the area, however it is trending
towards a dry weekend with temps in the upper 70s Sat, to 80s on
Sunday and then the 90s for Memorial day.  Blended dewpoints remain
in the 60s and even some models mix down afternoon Tds to the 50s.
This could mean a less moist heat than we are used to.  That said,
the GFS has Tds in the 70s.  So we will need to keep an eye on this.
 If the Tds are in the 70s, then we may see a better chance for
afternoon storms.

After this, guidance is in good agreement on a cold front sweeping
through the area. Guidance does not agree on chances for pops with
this front.  There likely will be as the cold air behind it is quite
strong, so baroclinicity with it should lead to some strong forcing
for ascent.  Something to watch in the extended.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 523 AM CDT Thu May 26 2022

Areas of IFR cigs/vis in low stratus and BR early this morning
otherwise scattered thunderstorms are expected to develop this
afternoon with increasing instability. The storms should then
diminish this evening. A frontal boundary will be draped across
eastern IA with northeast winds to the north and south winds to
the south of the front. This front will then sag southward by
evening with all taf sites having northeast winds.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Gibbs
AVIATION...Haase
Hazardous weather outlook, May 26, 2:25 AM CST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
325 AM CDT Thu May 26 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
325 AM CDT Thu May 26 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a marginal risk of severe thunderstorms this afternoon
and evening, mainly east of a line from Galena, Illinois to
Muscatine, Iowa to Keokuk, Iowa. The main threats are localized
damaging winds and lightning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

Haase

In the hours before

Local storm report, May 26, 7:17 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
817 AM CDT THU MAY 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             MACOMB                  40.47N 90.68W
05/26/2022  M0.50 INCH       MCDONOUGH          IL   EMERGENCY MNGR

            HAIL ALONG WITH TORRENTIAL RAIN.

&&

TAS
Local storm report, May 26, 7:46 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
846 AM CDT THU MAY 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       2 SW SAINT DONATUS      42.35N 90.57W
05/26/2022  M1.66 INCH       JACKSON            IA   TRAINED SPOTTER

            RAINFALL TOTAL FOR PAST 24 HOURS.

&&

TAS
Local storm report, May 26, 8:01 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
901 AM CDT THU MAY 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       1 W BETTENDORF          41.56N 90.49W
05/26/2022  M0.97 INCH       SCOTT              IA   TRAINED SPOTTER

            STORM TOTAL.

&&

TAS
Local storm report, May 26, 9:26 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1026 AM CDT THU MAY 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     HEAVY RAIN       1 NNE MARION            42.05N 91.58W
05/26/2022  M1.40 INCH       LINN               IA   TRAINED SPOTTER

            DELAYED REPORT - RAINFALL THROUGH 10:30 PM
            05/25/2022.

&&

TAS
Special weather statement, May 26, 10:22 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1122 AM CDT Thu May 26 2022

ILZ026-035-261645-
Warren IL-McDonough IL-
1122 AM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of southern Warren and
northeastern McDonough Counties through 1145 AM CDT...

At 1122 AM CDT, Doppler radar was tracking a strong thunderstorm over
Little Swan Lake, or 15 miles north of Macomb, moving north at 15
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Roseville around 1140 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4088 9077 4090 9044 4061 9045 4059 9068
TIME...MOT...LOC 1622Z 175DEG 14KT 4068 9057

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Ervin
Special weather statement, May 26, 10:29 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1129 AM CDT Thu May 26 2022

ILZ025-026-034-035-261700-
Warren IL-Henderson IL-McDonough IL-Hancock IL-
1129 AM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of northeastern
Hancock, southeastern Henderson, southwestern Warren and northwestern
McDonough Counties through NOON CDT...

At 1129 AM CDT, Doppler radar was tracking a strong thunderstorm near
Colchester, or 7 miles west of Macomb, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sciota around 1145 AM CDT.

Other locations in the path of this storm include Blandinsville, La
Harpe, Terre Haute and Raritan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4045 9071 4038 9092 4066 9105 4073 9080
TIME...MOT...LOC 1629Z 167DEG 16KT 4048 9083

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Ervin

The radar

The Quad Cities radar (KDVN), 78 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Warren

When
May 26, 11:16 AM CST to 11:25 AM CST
Where
Warren County, 0.87 mi SW of Monmouth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.910, -90.640

Dime to quarter size hail and torrential rain in Monmouth.

Thunderstorm Wind, Henry

When
May 26, 12:33 PM CST to 12:45 PM CST
Where
Henry County, 0.52 mi E of Andover
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.300, -90.290

Trees down over the road near Andover.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022543, 1022544.